Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 10, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 4, 2003, 9:02 PM EST for Howard County, Vigo County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2003, 9:02 PM EST (02:02 UTC)
- Expired
- Apr 4, 2003, 9:30 PM EST
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
Counties Howard County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 92 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 7:30 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3081 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 050202 SVRIND INC067-050230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN ISSUED BY NWS NORTHERN INDIANA 902 PM EST FRI APR 4 2003 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWARD COUNTY IN INDIANA * UNTIL 930 PM EST * AT 902 PM EST...AMATEUR RADIO WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM WITH THREE QUARTER INCH HAIL NEAR KOKOMO...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... KOKOMO GREENTOWN CONVERSE SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. A TORNADO WATCH REMAINS IN EFFECT. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4058 8588 4043 8588 4042 8624 4054 8629
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:24 PM EST, 6 hours 38 minutes earlier.
Area forecast discussion, Apr 4, 2:24 PM EST, 6 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 224 PM EST FRI APR 4 2003 SFC ANALYSIS SHOWS LO PRES CNTR OVR NE MO AT 18Z WITH STNRY FNT EXTDG E TO JUST N OF FCST AREA. A CDFNT TRAILS SW FM LO CNTR TO ERN OK. RADAR MOSAIC SHOWS BKN LINES OF TSRA IL AND INDIANA...MOVG E. SATL SHOWS BKN CLDNS FM ECNTRL IL SW INTO NE OK...ALLOWING SOME SUN. MESO GRAPHICS SHOW MOST UNSTABLE AMS IN THIS AREA OF BKN CLDNS. MAIN FCST PROBLEM IS PCPN AND SVR WX POTNL THIS EVE. 12Z MODELS HAVE COME INTO BETTER AGREEMENT WITH EACH OTHER...SPCLY THE ETA. IN FACT...ETA APPRS TO BE BEST AT 6 HRS AND AGREE WITH NCEP IN FOLLOWING IT. THIS BRING CDFNT ACRS THE FA THIS EVE 23Z-06Z. PCPN WL END WITH FROPA AND EXPECT ANY SVR WX TO BE A BIT AHD OF CDFNT. WITH MOISTURE INCRSG OVR FA AHD OF CDFNT...EXPECT BKN LINE OF SHRA/TSRA EXPECTED TO BCM MORE SOLID AS IT MOVS E ACRS FA...SO WL BGN WITH LKLY POPS W AND HAVE CATEGORICAL POPS E. WL ALSO MENTION PSBL SVR IN FCST WITH APCHG CDFNT AND MORE UNSTABLE AMS TO MOV OVR FA THIS EVE. DCRSG CLDNS BHND CDFNT LATE TNGT THEN CD ADV ON SAT WL GIVE PLENTY OF CU/SC. SFC LO PRES SYS WL MOV ALG AND S OF OH RVR SUN NIGHT AND MON WITH AMPLE MOISTURE SPREAD OVR THE FCST AREA. 1000-850MB THKNS INDICATES LLVLS MAY JUST BE COLD ENUF FOR SOME -SN TO MIX WITH -RA OVR THE KLAF-KOKK-KMIE AREA SUN NIGHT. THANKS TO IWX FOR COORDINATION WITH THIS. WITH GENL MODEL PREFERENCE TWD THE ETA AND AVN SOLNS...HAVE ALSO TENDED TWD THE ETA/NGM MOS FOR TEMPS. .IND...NONE. ZIMMERMAN
Hazardous weather outlook, Apr 4, 5:00 AM EST, 16 hours 2 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-050945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 500 AM EST FRI APR 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN CENTRAL INDIANA LATE TODAY AND EARLY TONIGHT AS A FRONT PASSES. THE MAIN THREAT FROM ANY STORMS WILL LIKELY BE STRONG WINDS. THUNDERSTORMS BELOW SEVERE LEVELS MAY OCCUR IN CENTRAL INDIANA THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NECESSARY THIS AFTERNOON AND EVENING. SPOTTERS ARE URGED TO MONITOR THE FORECAST FOR FUTURE UPDATES. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL... HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE) KWIATKOWSKI
In the hours before
Local storm report, Apr 4, 3:27 PM EST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0327 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0257 PM 5 WSW KOKOMO IN 0.75 IN HAIL
04/04/03 HOWARD
MSLocal storm report, Apr 4, 3:32 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0332 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM 5 WSW KOKOMO IN 0.75 IN HAIL
04/04/03 HOWARD
MSLocal storm report, Apr 4, 6:30 PM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
630 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0618 PM 10 N WILLIAMSPORT IN 0.88 IN HAIL
04/04/03 WARREN
TENHARMSELLocal storm report, Apr 4, 7:52 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
853 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM COVINGTON IN 0.88 IN HAIL
04/04/03 FOUNTAIN
TENHARMSELLocal storm report, Apr 4, 8:48 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
848 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM ODELL IN 1.00 IN HAIL
04/04/03 TIPPECANOE
0820 PM LAFAYETTE IN 1.00 IN HAIL
04/04/03 TIPPECANOE
0825 PM MULBURRY IN 57 MPH TSTORM WIND GUST
04/04/03 CARROL
0845 PM COVINGTON IN 0.88 IN HAIL
04/04/03 FOUNTAIN
TENHARMSEL/HITCHCOCKLocal storm report, Apr 4, 8:53 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
ISSUED BY NORTHERN INDIANA
853 PM EST FRI APR 04 2003
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM COVINGTON IN 0.88 IN HAIL
04/04/03 FOUNTAIN
TENHARMSELThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 8:55 PM EST | Severe Thunderstorm Warning | IND | Knox, Sullivan | 35 min |
| Apr 4, 9:32 PM EST | Severe Thunderstorm Warning | IND | Daviess, Greene | 43 min |
| Apr 4, 9:44 PM EST | Severe Thunderstorm Warning | IND | Martin | 36 min |
| Apr 4, 9:56 PM EST | Severe Thunderstorm Warning | IND | Delaware, Madison | 49 min |
| Apr 4, 9:57 PM EST | Severe Thunderstorm Warning | IND | Lawrence | 43 min |
| Apr 4, 10:07 PM EST | Severe Thunderstorm Warning | IND | Randolph | 53 min |
| Apr 4, 10:13 PM EST | Severe Thunderstorm Warning | IND | Henry | 47 min |
| Apr 4, 10:18 PM EST | Severe Thunderstorm Warning | IND | Jackson | 42 min |
| Apr 4, 10:32 PM EST | Severe Thunderstorm Warning | IND | Rush, Shelby | 43 min |
| Apr 4, 10:39 PM EST | Severe Thunderstorm Warning | IND | Bartholomew, Decatur | 36 min |
| Apr 4, 10:43 PM EST | Severe Thunderstorm Warning | IND | Lawrence | 32 min |
| Apr 4, 10:45 PM EST | Severe Thunderstorm Warning | IND | Jennings | 45 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.